So, it’s been over a month since I posted an update in the middle of a very bad night. The reason for my absence? This last month has been all about getting into a new routine, a “new normal” as many people put it. And as life feels more and more “normal,” there are fewer and fewer times when I think, “Hey, I should blog about that!”
Here are a few things that have happened over the last month. In case you don’t want to read my long-winded explanations, I’ll put the main idea in bold.
I had a CT scan of my chest, abdomen, and pelvis. Everything came back clear, which is wonderful news. It means I am still “NED,” which means “No Evidence of Disease” a.k.a. what most people call “cancer free.” Unfortunately in the melanoma world, you can never really call yourself cancer free, as those little buggers like to hide in there. BUT, I will definitely take “No Evidence of Disease!”
I had a dermatologist appointment, and everything looked great. The doctor wants to see me every three months for the next couple of years. Also, she broke the news to me that for the rest of my life, my upper body should never be in direct sunlight. This is terrible news for someone like me that LOVES to be outdoors in the summer, soaking up the rays. She’s fine with me wearing shorts and SPF 60+ on my legs (ugh.), but I need to wear long sleeves and a hat any time I’m in the sun. BOOOOO. This tank-top-loving girl is in for a rude awakening come July!
I go into the cancer center every Monday morning for blood work. They access my port (giant needle into my chest, but they numb it first! I don’t feel a thing), draw several vials of blood, then bandage me up. I’m usually in and out in about 15 minutes. This is actually a huge bummer, as I LOVE all of the nurses and staff there, and I don’t get to talk to them nearly as much as back when I was there for several hours at a time. BUT, when I do get to see them briefly on my Monday visits, it is like a reunion with old friends. They make a huge deal of calling out my name, giving me hugs, and telling me I look great. The world would be a better place if we all treated each other the way they treat their patients.
Every Monday afternoon Dr. Reddy calls me to tell me how my blood work came back. I don’t know how today’s went yet, but over the last several weeks my liver finally stabilized! WOO HOO! (hopefully I’m not speaking too soon…) It was great to get a phone call from Dr. Reddy several weeks ago and hear him say in his thick Indian accent, “Your liver decided to behave!” Unfortunately, some other numbers have gone a bit crazy. My pancreas enzymes are on the rise, and my white blood cell count is dropping. Neither of those things are good, so they are watching me closely.
[UPDATE: Just got a call from Dr. Reddy, and ALL of my numbers have improved!! This is great news. Thank you for all of your prayers that have gotten me to this point]
I have been giving myself injections every Monday and Friday night. Often times one of the student nurses in my building gives it to me, and once my friend Andrea did it. Otherwise, I give them to myself. It involves mixing the powder medicine with sterile water and then injecting it into my abdomen. The needles are so tiny that I hardly feel it.
I have not had any more terrible nighttime side effects (I’m SOOO thankful!). In fact, I have been sleeping through everything that goes on in my body over night. When I wake up each Tuesday and Saturday, I have about a 100.5 fever. If it ever gets up to 101, I am supposed to go to the ER (because it could signal an infection that my body can’t handle in its present state). Thankfully, I have never gone over 100.5. The rest of the day after an injection, I have a pretty awful headache, and my whole body hurts. Truthfully, these side effects have been getting worse little by little. I’m to the point where I sleep in those days, am awake for a few hours, and then have to take a 3- or 4-hour nap in the afternoon. After I wake up from that, I force myself to stay awake for a few more hours, and then I go to bed by about 8pm. So, all in all, I’m only awake for about 8 hours and sleep for 16 hours that day. Some of you may be thinking, “That’s awesome… I wish I could sleep that much!” But for me, it is a really annoying necessity, and I would give anything to not feel that way 2 days a week.
After those rough 24 hours, I always wake up the next day feeling TOTALLY normal. How crazy is that? So, even though I’m a zombie on Tuesdays and Saturdays, by Wednesday and Sunday I feel great. No more fatigue, headache, or body aches.
The only side effect that has carried throughout the week is new in the last week or so. Every evening, starting around 6 or 7pm, my brain starts getting this weird feeling. It’s like that first moment when you realize you’re about to pass out, when your mind starts buzzing. I don’t ever actually pass out, but that buzzing feeling stays with me all evening. Dr. Reddy believes that this is just a part of how my body is handling the treatments. BUT, just as a precaution, he is going to have me get an MRI of my head sometime in the next couple of weeks. He does not expect to see anything on the MRI, but he wants to be thorough. (and that is a good thing!)
While all of that sounds terrible, I’m actually very thankful to be in a routine. I know what to expect from my week, and that is so helpful. I can plan for my bad days, and I can use my 5 good days to their fullest capacity, which feels awesome!
In this last month, I have not had any of the depression that I had experienced in the early days of these treatments. This is another thing to be thankful for! The only mental/emotional side effect I have on a regular basis is something they warned me about from the beginning. Psychologically, it is getting harder and harder to do the injections. Knowing that I am inflicting 24 hours of illness on myself really messes with my mind. This is totally normal, and they warned me about it on my very first day at the cancer center. Still, no matter how much you are warned, it still is less than fun to experience it. Most Monday and Friday nights I start getting queasy a few hours before the injection. Obviously this is a mental side effect, as I haven’t even given myself the drug yet!
I think that’s everything! Thank you to all of you who are journeying through this with me! I couldn’t do it without you!
- That my brain MRI comes back clear (But also that if there is something there to be seen, that the doctors would see it!)
- That my liver remains stable
- That my pancreas and blood count numbers stabilize
- That Dr. Reddy would have wisdom and know how to move forward
- That my side effects (both physical and mental) would lessen
- For total healing, and that there is no cancer lurking in hidden places
- That I would have tons of energy next week as I head out to Ohio to spend a week with my sister, bro-in-law, and nieces. I want to be able to play with those little girls the whole time, and I know God is big enough to help me not be tired!